Iowa, 2020Drought in Iowa, August 18 to 31, 2020
August 18 to 31, 2020 · NWS DMX · 5 events in 5 counties and zones
Dry conditions for much of the summer led to expanding drought conditions across portions of northwest and central Iowa.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dry conditions for much of the summer led to expanding drought conditions across portions of northwest and central Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 17, 10:35 PM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 17, 10:35 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1135 PM CDT Mon Aug 17 2020
...Updated for 06z Aviation...
.SHORT TERM.../Tonight through Tuesday Night/
Issued at 301 PM CDT Mon Aug 17 2020
Confidence: High
Current weather the most challenge and generally quiet after sunset
through Tuesday night. Weak low and trailing trough moving through
eastern Iowa into Illinois/Indiana by 00z tonight. Winds have been
mixing to near 30 mph at times behind the trough with clouds filling
in due to enhanced lift. Across the southeast near Ottumwa, still a
chance of a brief shower/iso thunder into late afternoon early
evening. Otherwise tonight winds will decouple and skies should
clear with cooler temperatures. H850 "cool" air advection
increasing now with temperatures aloft bottoming out around 06z then
rising slowly west as the ridge axis drifts a bit east by 12z. Cool
overnight mins in the lower 50s northeast to the mid/upper 50s
central and west. On Tuesday, temperatures will remain cooler
east/northeast with warmer readings expected west. While the
ridge/high will persist over the Great Lakes through Wednesday
morning, an area of low pressure will develop in the Plains
resulting in some showers over far northwest Iowa by 12z Wednesday.
Tuesday night will see some increase in clouds late with a similar
distribution of cooler east/milder west. Highs Tuesday will range
from the upper 70s/low 80s east to the lower 80s west during the
day. Lows Tuesday night will rise a about 5 degrees to upper 50s to
around 60.
.LONG TERM.../Wednesday through Monday/
Issued at 301 PM CDT Mon Aug 17 2020
/Wednesday through Friday/
Confidence: Medium to High
Other than a warming trend into late week along with some chances
for thunderstorms over the northwest/west in a zone of more
persistent warm air advection, the overall pattern appears to be
generally less active. Given the persistent southwest flow aloft,
it's likely that low level moisture will again return to much of the
region by Friday; especially to the west and north of Iowa. Highs in
the period will reach the mid to upper 80s/near 90 by Friday with
lows climbing into the 60s most areas.
/Friday Night through Monday/
Confidence: Medium
Confidence will lessen into the weekend due to a number of factors.
A frontal boundary will be nearing northern Iowa Saturday morning.
Storms should fire Friday night over South Dakota and Minnesota,
possibly working south into northern Iowa early Saturday. Wind shear
could be just strong enough to organize storm structure with forcing
and a weak short wave also suggesting convection may continue into
the morning hours as the convection swings east along the sfc
boundary. Uncertainty in the boundary placement in the GFS vs. the
Euro will be determined in the coming days. Currently the general
consensus is over far northern Iowa or southern Minnesota. Both
models eventually drive the boundary farther south by 06z Sunday as
convection helps nudge the wave and trailing cold front farther
south. Differences remain into Monday as the GFS refrain from any
additional cooling following the boundary while the Euro cools the
area into Monday. Currently the forecast reflect the warmer
solutions.
&&
.AVIATION.../For the 06Z TAFS through 06Z Tuesday night/
Issued at 1135 PM CDT Mon Aug 17 2020
VFR conditions will persist through the TAF period. Patchy fog is
possible across northwest Iowa early Tuesday morning, however this
should not impact any sites, though it could get close to KFOD.
Otherwise, winds tomorrow will gradually shift from northwesterly
to east or southeasterly by Tuesday afternoon and evening.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...REV
LONG TERM...REV
AVIATION...Hagenhoff
Hazardous weather outlook, Aug 17, 2:00 PM CST, 10 hours before
Hazardous Weather Outlook
National Weather Service Des Moines IA
300 PM CDT Mon Aug 17 2020
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-182000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
300 PM CDT Mon Aug 17 2020
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There will be a slight chance for thunderstorms Thursday night as
well as late Friday into Saturday. The severe potential will be
better determined in the coming days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Zogg
Drought, Palo Alto
- When
- August 18, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Palo Alto forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.082, -94.678 (the zone’s center; the record gives no point)
Slight above normal temperatures and lack of rainfall led to expansion of severe drought conditions into Palo Alto county in mid August.
Drought, Kossuth
- When
- August 18, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Kossuth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.204, -94.207 (the zone’s center; the record gives no point)
Slight above normal temperatures and lack of rainfall led to expansion of severe drought conditions into Kossuth county in mid August.
Drought, Humboldt
- When
- August 18, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Humboldt forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.777, -94.207 (the zone’s center; the record gives no point)
Slight above normal temperatures and lack of rainfall led to expansion of severe drought conditions into Humboldt county in mid August.
Drought, Wright
- When
- August 18, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Wright forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.733, -93.735 (the zone’s center; the record gives no point)
Slightly above normal temperatures and lack of rainfall led to expansion of severe drought conditions into Wright county in mid August.
Drought, Hardin
- When
- August 18, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Hardin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.384, -93.240 (the zone’s center; the record gives no point)
Slightly above normal temperatures and lack of rainfall led to expansion of severe drought conditions into Hardin county in mid August.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Florida, August 18, 20201 injured · $8.1 million · EF2 · 5 events
- Excessive Heat in California, August 18 to 23, 20201 death · 1 event
- Rip Current in New York, August 18, 20201 death · 1 event
- Drought in Nebraska, August 18 to 31, 2020$160,000 · 1 event
- Hail and Damaging Winds in Texas, August 18, 2020$80,000 · 1 in hail · 6 events
- Damaging Wind and Lightning Strike in Georgia, August 18, 2020$80,000 · 50 kt wind · 2 events
- Damaging Winds and Lightning Strike in Kentucky, August 18, 2020$30,000 · 50 kt wind · 4 events
- Flooding and Hail in Florida, August 18, 2020$15,000 · 1 in hail · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 18, 20201 in hail · 11 events
- Damaging Winds in Florida, August 18 to 19, 2020$3,000 · 50 kt wind · 8 events
- Drought in Maine, August 18 to 31, 20206 events
- Damaging Winds in New Jersey, August 18, 202050 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915650, 915651, 915652, 915653, 915654.